Iowa, 2011

Flash Flooding and Damaging Winds in Iowa, June 26, 2011

June 26, 2011 · NWS FSD · 22 events in 7 counties and zones

Thunderstorms produced damaging winds and flash flooding over much of northwest Iowa during the evening of June 26th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds and flash flooding over much of northwest Iowa during the evening of June 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 26, 2:30 PM CST, 4 hours earlier.

Area forecast discussion, Jun 26, 2:30 PM CST, 4 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT SUN JUN 26 2011

.DISCUSSION...
SEVERE POTENTIAL EXISTS ACROSS THE AREA BUT WILL MINIMIZED BY CLOUD
COVER UNTIL FRONT MOVES INTO AREA.  RADAR PRETTY UMIPRESSIVE AS
WESTERN STORMS MOVE INTO MORE STABLE AIR. EXPECT STORMS TO FIRE
ALONG FRONT AND AS UPPER LEVEL SYSTEM ROTATES THROUGH...CLEARING
SOME OF CLOUDS OUT.  BESIDES THE SEVERE THREAT OF LARGE HAIL AND
STRONG WINDS...HEAVY RAIN POTENTIAL IS THERE AS QUITE A BIT OF LOW
LEVEL MOISTURE IS IN PLACE.  FRONT SHOULD PASS EAST OF I-29 AROUND
06Z OR SO AND THEN SKIES WILL BEGIN TO CLEAR.  NORTHWEST WINDS WILL
PICK UP A LITTLE DURING THE NIGHT WITH GUSTS TO 20 MPH. /HEITKAMP

THE FRONT WILL BE OFF TO OUR EAST BY MONDAY MORNING...WITH
DECREASING CLOUDS AND GUSTY NORTHWESTERLY WINDS AS SURFACE HIGH
PRESSURE BUILDS INTO THE REGION FROM THE WEST. IT WILL BE LESS HUMID
WITH DEWPOINTS IN THE MID TO UPPER 50S...AND HIGHS MID 70S NORTH TO
UPPER 70S SOUTH. THE HIGH PRESSURE PUSHES ACROSS THE REGION ON
MONDAY NIGHT AND TUESDAY. WITH CLEAR SKIES AND DYING WINDS ON MONDAY
NIGHT...WILL SEE LOWS DROP INTO THE LOWER TO MID 50S. A LITTLE
WARMER ON TUESDAY WITH RETURNING SOUTHERLY FLOW ON THE BACKSIDE OF
THE HIGH...AND SOUTHEASTERLY WINDS WILL PICK UP IN OUR WEST DURING
THE AFTERNOON IN RESPONSE TO A TIGHTENING PRESSURE GRADIENT. HIGHS
ON TUESDAY AFTERNOON WILL RANGE FROM THE UPPER 70S TO LOWER 80S.

THREW IN SOME SLIGHT POPS ACROSS THE AREA ON TUESDAY NIGHT IN
CONJUNCTION WITH INCREASING MOISTURE TRANSPORT/INSTABILITY WITH A
DEVELOPING 30 KT LOW LEVEL JET ALONG THE NOSE OF BUILDING MIDLEVEL
CAP. THINK THIS CAP WILL PREVENT ANY CONVECTION FROM FORMING ON
WEDNESDAY WITH 700 MB TEMPERATURES IN THE MID TEENS TO LOWER 20S C.
WARMER STILL UNDER A BUILDING UPPER RIDGE...WITH HIGHS IN THE LOWER
80S IN SOUTHWESTERN MINNESOTA/OUR FAR EASTERN IOWA ZONES...TO AROUND
90 THROUGH THE MISSOURI RIVER CORRIDOR.

THE WARMEST DAY OF THE WEEK LOOKS TO COME ON THURSDAY IN ADVANCE OF
AN UPPER LEVEL SHORTWAVE/SURFACE TROUGH TO OUR WEST. WITH 850 MB
TEMPS RANGING FROM THE MID 20S TO AROUND 30 C...HIGHS WILL BE IN THE
LOWER TO MID 90S ACROSS THE AREA. THE SHORTWAVE TOPS THE RIDGE AS
THE SURFACE BOUNDARY PUSHES ACROSS THE AREA ON THURSDAY NIGHT INTO
EARLY ON FRIDAY...WITH ONLY SLIGHT CHANCE POPS WARRANTED AT THIS
POINT FOR THAT TIME FRAME...WITH LIMITED MOISTURE...AND FAIRLY WARM
MIDLEVEL TEMPERATURES REMAINING BEHIND THE SURFACE FRONT.

TEMPERATURES CLOSER TO NORMAL WILL BE FOUND FOR THE END OF THE WEEK
INTO THE EARLY PART OF NEXT WEEKEND...UNDER A NEARLY ZONAL UPPER
LEVEL FLOW. HIGHS WILL BE IN THE LOWER TO MID 80S...WITH LOWS IN THE
60S. ANY PRECIPITATION HARD TO PINPOINT THIS FAR OUT.  /JM

&&

.AVIATION...
MVFR CIGS WILL REMAIN THE RULE AS WESTERN THUNDERSTORMS OUTFLOW
CONTINUE TO PROVIDE A STABILIZED AMS OVER MUCH OF THE AIR.  AIRMASS
WILL EVENTUALLY DESTABILIZE ENOUGH WHERE STORMS WILL FIRE ALONG THE
FRONT.  SOME OF THE STORMS WILL BECOME SEVERE WITH LARGE HAIL AND
STRONG WINDS. FRONT TO PASS THROUGH KHON BY 03Z AND 06Z AT KFSD.
SKIES WILL CLEAR SHORTLY AFTER FRONTAL PASSAGE. /HEITKAMP

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 26, 11:28 AM CST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1228 PM CDT SUN JUN 26 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1228 PM CDT SUN JUN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
STORMS WILL BECOME LIKELY LATER THIS AFTERNOON AND TONIGHT AS A
COLD FRONT MOVES EAST ACROSS THE REGION. SOME OF THESE STORMS MAY
BECOME SEVERE WITH LARGE HAIL THE SIZE OF GOLF BALLS AND DAMAGING
WINDS OF 60 TO 70 MPH. THERE MAY ALSO BE A FEW TORNADOES LATE
THIS AFTERNOON AND EVENING SOUTH OF INTERSTATE 90 AND ALONG AND
WEST OF INTERSTATE 29. IN ADDITION TO THE SEVERE THREAT...LOCALLY
HEAVY RAIN OF 1 TO 2 INCHES WILL OCCUR WITH SOME OF THE STORMS
WHICH COULD CAUSE LOCALIZED FLOODING...AS WELL AGGRAVATE EXISTING
FLOODING SITUATIONS.

FLOODING...
RECENT AND EXPECTED RAINFALL ACROSS THE REGION WILL CONTINUE TO
CAUSE AREA RIVERS AND STREAMS TO REMAIN ABOVE FLOOD STAGE IN MANY
LOCATIONS. RIVERS AND STREAMS IN THE WARNED AREAS ARE EXPECTED
REMAIN ABOVE FLOOD STAGE OVER THE NEXT SEVERAL DAYS.

RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO
MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS
BETWEEN CHAMBERLAIN AND SIOUX CITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BY EARLY AFTERNOON WEST OF
THE JAMES RIVER AND LATER THIS AFTERNOON AND EVENING EAST OF
THE JAMES.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 26, 6:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
709 PM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     3 NNE WAYNE             42.28N 97.00W
06/26/2011                   DIXON              NE   PUBLIC

            TREE DAMAGE INCLUDING LARGE BRANCHES BLOWN DOWN.

&&

WILLIAMS

The radar

The Omaha radar (KOAX), 114 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 6 flash flood, 2 high wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Woodbury

When
June 26, 6:30 PM CST
Where
Woodbury County, 1.47 mi NNW of Salix
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.340, -96.290

Thunderstorm winds caused tree damage.

Thunderstorm Wind, Woodbury

When
June 26, 6:40 PM CST
Where
Woodbury County, Lawton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.480, -96.180

Thunderstorm winds caused tree damage, including several branches blown down.

Thunderstorm Wind, Woodbury

When
June 26, 6:40 PM CST
Where
Woodbury County, 0.86 mi SW of Bronson
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.410, -96.210

Thunderstorm winds caused tree damage, including up to 8 inch diameter branches blown down.

Thunderstorm Wind, Woodbury

When
June 26, 6:46 PM CST
Where
Woodbury County, 1.47 mi NNW of Salix
Measured
65 kt (75 mph) estimated gust
Reported by
Storm Chaser
Coordinates
42.340, -96.290

Thunderstorm winds caused tree damage, including numerous branches blown down.

Thunderstorm Wind, Woodbury

When
June 26, 6:46 PM CST
Where
Woodbury County, 0.51 mi E of Sloan
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
42.230, -96.220

Thunderstorm winds blew shingles off several roofs, destroyed a grain bin, blew down power lines, and caused tree damage.

Thunderstorm Wind, Woodbury

When
June 26, 6:53 PM CST
Where
Woodbury County, 3.49 mi N of Sergeant Bluff
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.450, -96.360

Thunderstorm Wind, Woodbury

When
June 26, 6:59 PM CST
Where
Woodbury County, Hornick
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.230, -96.100

Thunderstorm winds caused tree and power line damage, with a resulting power outage.

Thunderstorm Wind, Woodbury

When
June 26, 7:03 PM CST
Where
Woodbury County, (Sux)sioux City Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
42.400, -96.380

Thunderstorm Wind, Woodbury

When
June 26, 7:05 PM CST
Where
Woodbury County, 0.51 mi W of Sioux City
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.500, -96.390

Thunderstorm winds caused tree damage.

Flash Flood, Woodbury

When
June 26, 7:05 PM CST to 9:00 PM CST
Where
Woodbury County, 1.53 mi E of Leeds to 5.5 mi NNE of (Sux)sioux City Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.530, -96.340

Heavy rain caused flash flooding of numerous streets in Sioux City.

Flash Flood, Plymouth

When
June 26, 7:10 PM CST to 10:00 PM CST
Where
Plymouth County, 2.31 mi NNW of Brunsville to 1.23 mi NNE of Le Mars
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.830, -96.290

Heavy rain caused flash flooding of Mink Creek near Brunsville, and caused flooding of roads and fields in the Brunsville and Le Mars areas. The flooding isolated two homes in Brunsville.

Thunderstorm Wind, Woodbury

When
June 26, 7:15 PM CST
Where
Woodbury County, 0.86 mi SW of Bronson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.410, -96.210

Thunderstorm winds caused tree damage, including numerous branches blown down.

Thunderstorm Wind, Woodbury

When
June 26, 7:30 PM CST
Where
Woodbury County, 3.43 mi NE of Moville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.540, -96.030

Thunderstorm winds caused tree damage, including numerous branches blown down.

Flash Flood, Cherokee

When
June 26, 7:55 PM CST to 10:00 PM CST
Where
Cherokee County, 1.67 mi ESE of Cherokee Muni Arpt to 1.67 mi NE of Cherokee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.720, -95.520

Heavy rain caused flash flooding of several streets in Cherokee.

High Wind, Woodbury

When
June 26, 7:59 PM CST
Where
Woodbury forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

High winds behind and not directly with thunderstorms gusted to 63 mph at Sioux City Airport.

Thunderstorm Wind, Ida

When
June 26, 8:00 PM CST
Where
Ida County, Battle Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.320, -95.600

Thunderstorm winds caused tree damage, including large branches blown down.

Thunderstorm Wind, Buena Vista

When
June 26, 8:10 PM CST
Where
Buena Vista County, Storm Lake
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.650, -95.200

Thunderstorm winds blew down trees and power lines.

Flash Flood, Cherokee

When
June 26, 8:15 PM CST to 10:00 PM CST
Where
Cherokee County, 2.45 mi NW of Marcus to 1.71 mi SW of Marcus
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.840, -95.840

Heavy rain caused flash flooding of many paved and gravel roads. The floodwaters washed out a culvert and also washed a pickup truck off a road.

Heavy Rain, O'Brien

When
June 26, 8:37 PM CST
Where
O'Brien County, 4.27 mi SSW of Paullina Muni Arpt
Reported by
Broadcast Media
Coordinates
42.920, -95.690

Rainfall of 4.5 inches fell in one hour.

Flash Flood, Plymouth

When
June 26, 9:15 PM CST to 10:00 PM CST
Where
Plymouth County, 3.43 mi SE of Remsen to 2.94 mi NE of Remsen
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.780, -95.940

Heavy rain caused flash flooding of roads and yards in Remsen.

Flash Flood, Buena Vista

When
June 26, 9:30 PM CST to 11:00 PM CST
Where
Buena Vista County, 1.72 mi SE of Lakeside to 2.94 mi WNW of Storm Lake Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.610, -95.160

Heavy rain caused flash flooding of numerous roads. At least one vehicle was washed into a ditch.

High Wind, Dickinson

When
June 26, 10:27 PM CST
Where
Dickinson forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Emergency Manager
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

A wind gust of 59 mph was measured 6 miles west of Spirit Lake. The gust was not directly associated with thunderstorms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325142, 325159, 325380, 325382, 325384, 325386, 325389, 325391, 325394, 325403, 326077, 326080, 326082, 326091, 326093, 326095, 326096, 326099, 326100, 326101, 326115, 326117.